Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 57, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 13, 2017, 5:48 PM EDT for Blair County, Cambria County, Huntingdon County, Pennsylvania. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 5:48 PM EDT (21:48 UTC)
- Expired
- Jun 13, 2017, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blair County, PA, Cambria County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 57 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:51 PM EDT | TSTM WND DMG | 1 Nw Patton, PA | 4 TREES DOWN ACROSS ROADWAYS IN PATTON ALONG ROUTE 36. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 762 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418
WUUS51 KCTP 132148
SVRCTP
PAC013-021-061-132245-
/O.NEW.KCTP.SV.W.0057.170613T2148Z-170613T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
548 PM EDT TUE JUN 13 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Huntingdon County in central Pennsylvania...
Central Blair County in central Pennsylvania...
Northeastern Cambria County in central Pennsylvania...
* Until 645 PM EDT
* At 548 PM EDT, a severe thunderstorm was located over Patton,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Altoona, Tyrone, Franklinville, Bellwood, Horseshoe Curve, Spruce
Creek, Prince Gallitzin State Park, Williamsburg, Patton and
Hastings.
This includes Interstate 99 from mile markers 31 to 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4072 7874 4073 7863 4064 7803 4038 7813
4049 7850 4048 7850 4049 7851 4057 7879
TIME...MOT...LOC 2148Z 286DEG 22KT 4064 7867
HAIL...1.00IN
WIND...60MPH
$$
La Corte1 follow-up statement
391
WWUS51 KCTP 132220
SVSCTP
Severe Weather Statement
National Weather Service State College PA
620 PM EDT TUE JUN 13 2017
PAC013-021-061-132245-
/O.CON.KCTP.SV.W.0057.000000T0000Z-170613T2245Z/
Huntingdon PA-Blair PA-Cambria PA-
620 PM EDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN HUNTINGDON...CENTRAL BLAIR AND NORTHEASTERN CAMBRIA
COUNTIES...
At 619 PM EDT, a severe thunderstorm was located near Bellwood,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Altoona, Tyrone, Franklinville, Bellwood, Tipton, Birmingham,
Blandburg, Horseshoe Curve, Spruce Creek and Sinking Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4062 7857 4070 7846 4064 7803 4038 7813
4049 7850 4048 7850 4049 7851 4052 7860
TIME...MOT...LOC 2219Z 286DEG 22KT 4059 7844
HAIL...1.00IN
WIND...60MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:14 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 13, 3:14 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service State College PA 314 PM EDT Tue Jun 13 2017 .SYNOPSIS... A cool front dropping south across the region will help trigger scattered showers and thunderstorms this afternoon into tonight, and then cool temperatures down for the middle of the week. A trough aloft and a warm front are expected to impact the region by the end of the week, keeping mention of showers and thunderstorms in the forecast into the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Hot and humid airmass currently in place over central PA will push max temps to near records in many locations this afternoon. Heat Indices will peak in the upper 90s over the lower Susq Valley with dewpoints in the 60s. Back door cool frontal boundary will slip slowly southward across central PA into tonight. But with mid levels being so warm, question continues to be just how much convection will be able to fire. CAPE is not bad, but shear is very low. This will not inhibit convection from developing, and generally progressing from NW to SE, but it will limit potential for just how strong the strongest storms could get. Expect a few storms to potentially produce isolated gusty winds and maybe small hail - and slower progression of storms may bring localized heavy rainfall in this high PWAT airmass. So marginal SVR threat still seems OK across the northern half and will continue mention in the HWO. Convection coverage should peak late this afternoon and gradually become less overnight as it trends toward the SW and SE corners of CWA. Lows will remain very mild around 70 for the SE, with cooler temps in the upper 50s and lower 60s behind the front north of I-80. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... The front will start to drag over wrn PA and there will be a higher chance of shra/tsra on Wed there. MRGL risk shifts to SW third of the state, catching the Laurel Highlands. The shear will still be low and the CAPE is also supposed to be lower. The front should provide a focus and lift, but could still not be enough to overcome an even thicker layer of stable air in the lowest 4kft on Wed. Will keep POPs in the chc range except for the highest elevs of the Laurels. Temps should top out in the u70s/l80s. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... The large scale pattern overview will feature a replacement of above normal heights/upper ridge over the Great Lakes with a modestly strong mid/upper level trough by early next week. With very minor fluctuations in the 500mb flow, sensible wx will be influenced by a complex surface pattern consisting of a NW-SE oriented quasi-stationary boundary near/south of the PA/MD border pivoting and lifting back to the north as a warm front through the end of the week. Models continue to show an intrusion of relatively cool/stable air settling east of the Alleghenies through midweek with rain risk gradually increasing in somewhat of a clockwise fashion from SW to NW Wed ngt-Thu then spreading eastward Thu ngt-Fri. A cooler temperature trend is expected Wed to Fri but departures from average will only be ~1-5 degrees below mid-June climatology. Warmer and more humid air will return to central PA this weekend via deep southwest flow in advance of a cold front pushing eastward through the Great Lakes/Midwest. This should correspond to an increase in shower/thunderstorm activity with max POPs focused around FROPA Sunday into Monday. There are timing differences in the models so the most likely pcpn timing may change faster/slower in the coming days. What is more certain is an upward trend in temperatures with ensemble data supporting +18-20C at 850mb which should translate into mid 80s to low 90s for daytime highs Sunday and possibly Monday depending on FROPA timing. Heat index values well into the 90s would seem probable with this scenario in the urban corridors to the southeast of I-81 (Harrisburg/York/Lancaster). The hot spell appears to be short in duration with some relief arriving by next Tue/6-20. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR conditions continue across majority of central PA at 18z with high-based cumulus field filling in. Broken line of convection beginning to form off of Lake Erie will impact northern half of CWA this afternoon into early evening with short periods of restrictions poss. More isolated showers/ thunderstorms expected to pop up over the south, which may continue through the evening hours. .OUTLOOK... Wed...AM low cigs/fog poss western Mtns. Isolated tsra impacts possible southwest PA. Thu...Low cigs poss central Mtns, especially AM and after dark. Fri...Low cigs, showers/tstorms possible, mainly in the AM. Sat-Sun...Patchy AM fog possible. Isold PM tsra impacts possible. && .CLIMATE... Record high at Harrisburg (95F in 1956) is in jeopardy this afternoon. More information will be available with the evening climate summary issued around 530pm EDT. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...RXR NEAR TERM...RXR SHORT TERM...RXR LONG TERM...Steinbugl AVIATION...RXR CLIMATE...Steinbugl
Hazardous weather outlook, Jun 13, 8:24 AM EDT, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service State College PA 824 AM EDT Tue Jun 13 2017 PAZ004-010-017>019-141230- Warren-Elk-Clearfield-Northern Centre-Southern Centre- 824 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered strong to severe thunderstorms with gusty winds and hail are possible afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered strong to severe thunderstorms with gusty winds and hail are possible Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-011-012-037-041-042-045-046-049>053-058-141230- McKean-Potter-Cameron-Northern Clinton-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 824 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered strong to severe thunderstorms with gusty winds and hail are possible afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>028-033>036-056-063>065-141230- Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Perry-Cumberland-Adams-York- 824 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered strong to severe thunderstorms with gusty winds and hail are possible Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ057-059-066-141230- Dauphin-Lebanon-Lancaster- 824 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:23 PM EDT | Special Weather Statement | CTP | Blair | 37 min |
| Jun 13, 6:43 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 62 min |
| Jun 13, 7:09 PM EDT | Special Weather Statement | CTP | Lycoming | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.